Hyperkalemia is the medical term for having too much potassium in your blood. Potassium is a substance found in certain foods. In people with hyperkalemia, the body holds on to too much potassium. People can get hyperkalemia if their kidneys are not working well, or if they take certain medicines.
Some of the medicines that can cause hyperkalemia include those listed below. Most of these medicines are used to treat high blood pressure or heart problems.
- Angiotensin-converting enzyme inhibitors (called “ACE inhibitors”), such as enalapril, captopril, and lisinopril
- Angiotensin receptor blockers (called “ARBs”), such as irbesartan (brand name: Avapro) and valsartan (brand name: Diovan)
- Aliskiren (brand name: Tekturna)
- Aldosterone antagonists, such as spironolactone (brand name: Aldactone)
- Certain beta blockers, such as propranolol (brand name: Inderal) or labetalol (brand name: Normodyne)
- NSAIDs – You can buy certain kinds of NSAIDs at the pharmacy without a prescription. NSAIDs are a large group of medicines that includes ibuprofen (sample brand names: Advil, Motrin) and naproxen (sample brand name: Aleve). But for other kinds, such as celecoxib (brand name: Celebrex), you will need a prescription.
- Digoxin (brand name: Lanoxin)
The main symptom of hyperkalemia is a feeling of weakness in the muscles. The weakness usually starts in the legs and then spreads to the middle of the body and the arms. Hyperkalemia can also cause the heart to beat too slowly or too quickly.
Yes. If your doctor or nurse suspects you have hyperkalemia, they will do a blood test to measure the level of potassium in your blood. You might also have a test called an electrocardiogram or “ECG.” An ECG is a test that records the electrical activity of the heart.
Most of the time, doctors treat hyperkalemia by recommending a change in diet or medicines.
To treat your hyperkalemia, you will need to eat a diet that has very little potassium. This means you will need to eat more low-potassium foods and fewer high-potassium foods. Your doctor can refer you to a dietitian (food expert) who can help you plan meals that are low in potassium.
If your hyperkalemia was caused by one of your medicines, your doctor might also decide to lower the dose of the medicine or to switch you to a medicine that is less likely to cause hyperkalemia.
If you have severe hyperkalemia, you might need treatment with medicines to lower your potassium level.
If you have kidney disease, you can reduce your chances of getting hyperkalemia by eating a low potassium diet.